Arkansas, 2007

Flash Flooding and Damaging Wind in Arkansas, July 5, 2007

July 5, 2007 · NWS TSA · 5 events in 3 counties and zones

Thunderstorms produced heavy rain which caused flash flooding across northwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms produced heavy rain which caused flash flooding across northwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 5, 2:03 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 5, 2:03 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
303 PM CDT THU JUL 5 2007

.DISCUSSION...
UPPER RIDGE IS LOCATED OVER THE WESTERN AND CENTRAL UNITED
STATES. HOWEVER...THERE WILL BE CONSIDERABLE WEAKNESS IN
THE RIDGE IN OUR AREA WHICH MEANS THERE WILL AT LEAST BE
SOME STORM CHANCES THROUGHOUT THE UPCOMING WEEK.

THIS AFTERNOON THERE IS A SMATTERING OF STORMS.  SOME ARE
LOCATED  ALONG A BOUNDARY IN NORTHERN OKLAHOMA AND OTHERS
ARE CLOSER TO A CIRCULATION OVER CENTRAL AND EASTERN TEXAS.
THUS...HAVE SOME POPS EVERYWHERE THIS EVENING AND MAINLY IN
THE SOUTH LATER TONIGHT.

THE BOUNDARY SHOULD WASH AWAY IN THE NEAR TERM BUT THE
UPPER CIRCULATION WILL BE A PLAYER IN THE FORECAST AT LEAST
FOR THE NEXT FEW DAYS. THE WRF TRIES TO BRING A WAVE OUT OF
THE SOUTHWEST SATURDAY NIGHT AND SUNDAY BUT THE GFS DOES NOT.
RH AND QPF FROM THE WRF IS FOCUSED OVER THE SOUTH AND EAST.
GIVEN TERRAIN COULD DO SOMETHING IN THE AREA EVEN WITHOUT
A WAVE SO HAVE LOW POPS FOR IT.

SMALL POPS ARE WARRANTED FOR POP CORN CONVECTION EARLY NEXT
WEEK.  COULD SEE ENHANCED CHANCE OF RAIN DURING THE MIDDLE
OF THE WEEK AS THE GFS TRIES TO BRING A COOL FRONT INTO THE
AREA.  CHOSE NOT TO TOTALLY BITE ON IT YET AS THE 06Z RUN HAS
IT COMING WEDNESDAY AND THE 12Z THURSDAY.  THE ECMWF LOOKS
LIKE IT COULD STAY TO THE NORTH.

TEMPERATURES TRENDS THE LAST SEVERAL DAYS HAVE BEEN FOR THE
MOS BEING NEAR OR A COUPLE DEGREES TOO COOL.  HAVE TRENDED
MAX/MINS IN THIS WAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  91  70  93 /  20  10  10  10
FSM   71  88  71  92 /  40  30  10  20
MLC   68  87  67  90 /  50  30  20  20
BVO   65  92  66  94 /  20   0  10   0
FYV   65  85  64  88 /  20  10  10  10
BYV   67  86  66  89 /  20  10  10  10
MKO   70  89  70  90 /  30  10  10  10
MIO   68  93  68  92 /  20   0  10  10
F10   69  88  69  90 /  30  20  10  10
HHW   69  83  70  88 /  60  50  40  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....17

ABBAS
Hazardous weather outlook, Jul 5, 1:49 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
249 PM CDT THU JUL 5 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
249 PM CDT THU JUL 5 2007

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING...ENDING BY MID EVENING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS...
PRIMARILY ASSOCIATED WITH TWO SEPARATE WEATHER FEATURES.  A
WEAK SURFACE BOUNDARY WILL FOCUS THUNDERSTORMS ACROSS NORTHEAST
OKLAHOMA INTO FAR NORTHWEST ARKANSAS...WHILE AN UPPER LOW
OVER EASTERN TEXAS PUSHES THUNDERSTORMS INTO SOUTHEAST OKLAHOMA.

THE PRIMARY SEVERE WEATHER RISK WILL BE ACROSS NORTHEAST
OKLAHOMA WHERE INSTABILITY IS HIGHEST...WITH IMPACTS BEING
DOWNBURST WINDS AND MARGINALLY SEVERE HAIL.  OTHERWISE...
THE RELATIVELY SLOW MOVEMENT OF THE THUNDERSTORMS WILL
CONTINUE THE RISK OF VERY HEAVY RAINS WITHIN A SHORT TIMEFRAME.
THIS RESULTS IN FLASH FLOOD POTENTIAL.

ADDITIONALLY...MAJOR RIVER FLOODING CONTINUES AND THE LATEST
INFORMATION CAN BE FOUND IN RIVER FLOOD STATEMENTS /OKCFLSTSA/.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
REGIONAL SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
LOCAL SPOTTER NETWORKS MAY BECOME NECESSARY FOR ISOLATED
SEVERE WEATHER OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE REMNANTS OF THE UPPER LOW OVER TEXAS WILL REMAIN CLOSE ENOUGH TO
PROVIDE AT LEAST SMALL CHANCES OF THUNDERSTORMS THROUGH MID WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR CONDITIONS CLOSELY AS
FLOODING CONCERNS WILL CONTINUE FOR AT LEAST THE NEXT FEW DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jul 5, 1:18 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
218 PM CDT THU JUL 5 2007

OKZ054-059-052000-
OSAGE OK-PAWNEE OK-
218 PM CDT THU JUL 5 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     SOUTHERN OSAGE AND CENTRAL PAWNEE

AT 218 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
EAST OF BLACKBURN...MOVING WEST AT 10 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...OSAGE...MARAMEC...BLACKBURN...
SKEDEE AND CLEVELAND.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3631 9635 3647 9644 3648 9683 3617 9673
Special weather statement, Jul 5, 3:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
403 PM CDT THU JUL 5 2007

OKZ060-064-052145-
CREEK OK-TULSA OK-
403 PM CDT THU JUL 5 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     NORTHEASTERN CREEK AND SOUTHERN TULSA

AT 403 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SAND SPRINGS TO 6 MILES SOUTHEAST OF BROKEN
ARROW...MOVING SOUTHWEST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...TULSA...GRAY...SAND SPRINGS...
LEONARD...BIXBY...JENKS...BROKEN ARROW AND SAPULPA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PERIODS OF TORRENTIAL RAINFALL.

LAT...LON 3617 9610 3611 9577 3586 9579 3610 9644
Special weather statement, Jul 5, 3:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT THU JUL 5 2007

OKZ064-052215-
CREEK OK-
430 PM CDT THU JUL 5 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     EASTERN CREEK

AT 430 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES NORTHWEST OF SAPULPA TO 7 MILES NORTHEAST
OF KIEFER...MOVING SOUTHWEST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...TULSA...MOUNDS...KIEFER...
KELLYVILLE AND SAPULPA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH ALONG
WITH PERIODS OF TORRENTIAL RAINFALL. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A
WARNING.

LAT...LON 3608 9630 3608 9604 3587 9603 3585 9619
      3600 9647
Special weather statement, Jul 5, 3:40 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
440 PM CDT THU JUL 5 2007

OKZ066-052230-
OKMULGEE OK-
440 PM CDT THU JUL 5 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     NORTHERN OKMULGEE

AT 440 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES NORTHWEST OF BEGGS TO HECTORVILLE...
MOVING SOUTHWEST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...LIBERTY...PRESTON...BEGGS AND HECTORVILLE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3586 9619 3585 9576 3564 9600 3565 9619
Local storm report, Jul 5, 3:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
443 PM CDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     BROKEN ARROW            36.05N 95.79W
07/05/2007  E60.00 MPH       TULSA              OK   NWS EMPLOYEE

0429 PM     TSTM WND DMG     9 S TULSA               36.00N 95.92W
07/05/2007                   TULSA              OK   PUBLIC

            NUMEROUS TREE LIMBS DOWN NEAR 96TH AND RIVERSIDE DR.

0430 PM     FLASH FLOOD      10 SE TULSA             36.03N 95.80W
07/05/2007                   TULSA              OK   BROADCAST MEDIA

            STREET FLOODING 85TH AND MINGO

0430 PM     FLASH FLOOD      SAND SPRINGS            36.14N 96.11W
07/05/2007                   TULSA              OK   LAW ENFORCEMENT

            CONSIDERABLE STREET FLOODING NUMEROUS LOCATIONS

0430 PM     TSTM WND DMG     9 S TULSA               36.00N 95.92W
07/05/2007                   TULSA              OK   BROADCAST MEDIA

            TREES DOWN 91ST AND YALE

&&

SAA

The radar

The Western Arkansas radar (KSRX), 56 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 5, 3:45 PM CST
Where
Franklin County, Jethro
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.600, -93.880

Thunderstorm winds estimated at 60 miles an hour blew down a large tree limb.

Flash Flood, Franklin

When
July 5, 4:28 PM CST to 6:30 PM CST
Where
Franklin County, Jethro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.600, -93.880

Heavy rain caused roads in and around Jethro to be flooded.

Flash Flood, Madison

When
July 5, 4:30 PM CST to 6:30 PM CST
Where
Madison County, Pettigrew
Cause
Heavy Rain
Reported by
Post Office
Coordinates
35.820, -93.650

Heavy rain caused the White River to flood. The water washed over a road and bridge. Numerous low water crossings were also flooded.

Flash Flood, Madison

When
July 5, 4:45 PM CST to 6:00 PM CST
Where
Madison County, 4 mi E of St Paul
Cause
Heavy Rain
Property damage
$25,000
Reported by
Post Office
Coordinates
35.820, -93.699

Heavy rain caused flooding which washed out a small bridge.

Flash Flood, Washington

When
July 5, 5:20 PM CST to 7:20 PM CST
Where
Washington County, 2 mi N of Canehill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.949, -94.400

Heavy rain caused flooding which required Highway 45 to be closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48276, 48278, 48280, 48283, 48287.